PMRGCAuk
7,382 members12,105 posts

Actemra side effects

Not sure if I am suffering side effects from Actemra.

The last few days I have been itchy all over the body, also had symptoms similar to coming down with the flu. I saw a gp this morning and he said it was an allergy and no injection until I feel better.

I wonder what side effects there are not having the injection. Is it possible that it is a reaction to no more steroids. I had the last dose last Tuesday.

Has anyone out there experienced similar symptoms?

I am so happy I found this site. Doctors do not seem to now a lot about temporal arteritis. The knowledge gained from this site I have found tremendously helpful.

13 Replies
oldestnewest

Good Morning shazstep, So sorry to hear this!

Did s/he say what you might be allergic to? I see from your previous post that you had 5 injections of Actemra, over a period of 5 weeks... I would have thought that you should have showed signs of an allergy before now, if it's from the Actemra or something used in it?

So what's the plan? .... just wait it out?

Reply

I am on antibiotics. It was not my normal gp as Tuesday is his day off. I will speak with my gp later in the week if not improved. I am just so itchy no rash which is good

1 like
Reply

Ohhhh, so sorry to hear that! A nice warm bath in oatmeal or backing soda may help.

Reply

shazstep, itching is listed as a side effect with Actemra so, unless you have eaten/taken something out of the ordinary for you, it is more likely to be due to an allergic reaction to that rather than "a reaction to no more steroids". A skin biopsy can show if it is a drug side effect - at least it did for me when a medication caused an all-over body itch a couple of years ago. You have my sympathy -so not fun, especially if it is keeping you awake at night.

2 likes
Reply

Have you reported it to your specialist? Any sign of an allergic reaction should be reported. Itching is also listed as a common side effect - but flu-type symptoms are also to be reported when on Actemra. It is the experts who need to know, not a GP.

And while you cannot have an allergic reaction the FIRST time you meet any drug - it can happen the second time, the 22 time, the hundred and second time. Once it starts there is the risk it will increase.

Reply

Hmm, if there is a possible drug allergy, one doesn’t wait for the symptoms to subside and then give it again without good medical backup. The water is muddied by antibiotics as well as Actemra as it could be either if it is. Someone needs to decide if you really do have an allergy or ‘just’ side-effects, take responsibility for that decision, document, communicate and report it, so you don’t get it again if it is.

2 likes
Reply

When I was taken off the steroids for a while a few months ago - I had a shocking itch all over. Really bad.

Reply

How much is Actemra being used for PMR? Or just mostly GCA? How successful is it? Some say that the side effects are just as bad as the prednisone. Is it a series?

Reply

It does not appear to be widely used. I believe because of the cost. I am seeing the specialist in the morning as the doctor agrees I am reacting to Actemra. I am the only person at the surgery I attend that has been prescribed Actemra. There are many patients with PMR but I am the only one diagnosed with GCA as well

Reply

There are a few people in the USA - but I suspect mostly either having had their dx massaged a bit to be RA or using the Genentech access scheme to get it for a reasonable price rather than on their insurance. It isn't approved for PMR anywhere so it is definitely off-label use and that usually means no comback of things go pear-shaped. But the company will be keen to get it used so they can say "Look isn't it wonderful..."

The LIST of side effects is bad but it is hoped it will only be needed for under a year and that reduces the incidence of long term risks which is the primary fear with pred.

It is to be self-administered as a once-weekly subcutaneous injection (in RA it is also given as a monthly infusion) and the pred reduced from the usual starting dose as quickly as possible - for some people that has been within a few months. One lady in Aus had awful problems with ?PMR that didn't respond to pred well and her rheumy put her through mtx and got insurance cover for probably RA that wasn't responding. Within a couple of months she had improved dramatically. But maybe it was RA - Actemra has been used for RA for some years.

1 like
Reply

Thanks PMR pro for the info. You are an encyclopedia😆

Reply

I am giving myself a shot of Actemra/Tocilizumab twice a month and it has helped. I started in June 2017 and have had no side effects...yet. I do have GCA and PMR and the Actemra was perscribed for the GCA because I was having trouble tapering once I hit 40mg of Prednisone, I started at 60mg in August of 2016. I think your 'instincts' are good!

1 like
Reply

I’m using ACTEMRA since late December 2017 for GCA. My doctor prescribed it because my inflammation marker went up with Prednisone and Methotrexate. In Canada it costs $750 per month with two injections (bi-weekly). It worked immediately. I have to take it for at least 26 weeks, but perhaps even for 52. This is connected with some kind of trial I’m not very informed about. I applied for financial support directly to Roche and they’ll cover one Dosage, meaning one pack with four syringes. Equals $1,500, but only after my private insurance for drug coverage was maxed-out. Pharmacare Canada declined coverage, but we re-applied just now. My inflammation marker is normal now, I feel fantastic and still can’t believe my luck!!😀

I had serious itching at my foot, I get excema which I tread with a prescribed steroid cream and it disappears. I also use the steroid cream for the itchiness and it helps. I take Benadryl before Injection (1 hour before) and the second and third injection gave me a mild site reaction, swelling the size of a big toony, redness and some itchiness, but not bad. I injected yesterday again and no reaction this time.

What I notice is that my whole body is aching. And although I’m exercising regularly again it doesn’t improve. I wonder if this is a connected with ACTEMRA.

We all have different stories to tell. I wish you a happy ending and good luck.👍🏻

Reply

You may also like...